Q: I sometimes get "twitchy" legs at night. It disturbs my sleep. It's not painful; my muscles just sort of twitch. What could be causing this? Is there a way to prevent it?
A: From your description, restless legs syndrome could be the cause of your symptoms. The condition can cause a number of vague and unusual sensations in the legs at night. People often describe it as burning, tingling, crawling or pressure. The cause is not known.
There are a number of effective therapies for restless legs syndrome, including:
Less caffeine and alcohol
Medicine, including pramipexole, ropinirole, rotigotine, gabapentin, pregabalin, levodopa, or clonazepam, may also be effective.
People with restless legs syndrome should have a blood test to check for iron deficiency. Treatment with iron supplements for people with a low level may eliminate symptoms.
There are other explanations to think about. Take a look at your leg muscles (in the calves, for example). If they visibly twitch, I would consider other explanations, such as a nerve or muscle disorder.
Sometimes, normal muscles will twitch after exertion, especially if you haven't taken in enough fluid or salt. But that's unlikely to cause ongoing problems night after night.
Muscles that are otherwise normal may contract on their own in a single area for no obvious reason. Just think of when your eyelid twitches, a condition called blepharospasm. But that is unusual in the legs.
Muscles may twitch because their nerve supply is damaged. When nerve disease (or neuropathy) is the cause of muscle twitching, that muscle usually becomes weaker and smaller than normal.
You should see your doctor. He or she can review your symptoms and perform a neurological exam to help determine why you have this sensation in your legs. If the cause is not clear and symptoms persist, your doctor may refer you to a neurologist (a doctor that specializes in nervous system conditions).
(Robert H. Shmerling, M.D. is a practicing physician in rheumatology at Beth Israel Deaconess Medical Center, Boston, Mass., and an Associate Professor in Medicine at Harvard Medical School.)
For additional consumer health information, please visit http://www.health.harvard.edu.)
(c) 2013 PRESIDENT AND FELLOWS OF HARVARD COLLEGE. ALL RIGHTS RESERVED. DISTRIBUTED BY TRIBUNE CONTENT AGENCY, LLC.